File(s) not publicly available
Shifting supervision : implications for safe administration of medication by nursing students
journal contributionposted on 06.12.2017, 00:00 by Kerry Reid-SearlKerry Reid-Searl, Lorna MoxhamLorna Moxham, Sandra WalkerSandra Walker, Brenda HappellBrenda Happell
Background: Medication errors made unintentionally by nurses continue to be a major concern in hospitals, medical centres and aged care facilities throughout Australia. While there is a plethora of literature available which has identified factors that contribute to nurses making errors, few studies have reported on factors that may contribute to errors made by nursing students. Design: A grounded theory approach. Methods: In-depth interviews with final year undergraduate nursing students (n=28) to explore their experiences of administering medication. Constant comparative analysis was used to identify categories from the data. Results: The central category was identified as ‘Shifting levels of Supervision’. This describes the process of supervision students received when administering medication. Four levels were identified: ‘Being with’; ‘Being over’; ‘Being Near’ and ‘Being Absent’. The findings suggest that nursing students do not always receive the level of supervision that is legally required. Less than satisfactory levels of supervision were identified by participants as leading to medication errors or near misses. Conclusion: Apart from ‘Being with’, the levels of supervision described by participants have major implications for the safe administration of medication by nursing students and represent the actual or potential cause of error. Relevance to Clinical Practice: The potential for medication errors pose a major safety issue. Health care services have a responsibility to protect patient safety. Appropriate supervision of nursing students when administering education therefore requires urgent attention to ensure best practice is executed.